Alert archive / New Mexico / Special Weather Statements in 2021

Special Weather Statement, NWS Albuquerque, NM

August 2, 2021Cibola County, New Mexico

NWS Albuquerque, NM issued this special weather statement at Aug 2, 2021, 5:09 PM MST for Cibola County, New Mexico. It was in force for 36 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 2, 2021, 5:09 PM MST (00:09 UTC)
Expired
Aug 2, 2021, 5:45 PM MST
In force
36 min
Issued by
NWS Albuquerque, NM

County Cibola County, NM

The radar

The Albuquerque radar (KABX), 164 km from the middle of the area, began a volume at 00:10 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Albuquerq/Krtlnd, NM (KABQ), launched 00:00Z, 0.2 hours before the alert went out and 180 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albuquerq/Krtlnd, NM at 00:00Z on 2021-08-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 17 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albuquerq/Krtlnd, NM at 00:00Z on 2021-08-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -38 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
17 J/kg
Mixed-layer CIN
-98 J/kg
Mixed-layer LCL
2205 m above ground
0-6 km bulk shear
5 kt
0-1 km storm-relative helicity
-38 m²/s²
0-3 km storm-relative helicity
-31 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

121 
WWUS85 KABQ 030009
SPSABQ

Special Weather Statement
National Weather Service Albuquerque NM
609 PM MDT Mon Aug 2 2021
 
NMZ205-206-208-030045-
West Central Plateau-Southwest Mountains-West Central Mountains-
609 PM MDT Mon Aug 2 2021

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL CIBOLA AND NORTH
CENTRAL CATRON COUNTIES UNTIL 645 PM MDT...

At 609 PM MDT, Doppler radar was tracking a strong thunderstorm 9
miles east of Fence Lake, or 34 miles southeast of Zuni Pueblo,
moving southeast at 15 mph.

Half inch hail and wind gusts up to 50 mph will be possible with this
storm.

Heavy rain will also be possible with this storm.

This storm will remain over mainly rural areas of south central
Cibola and north central Catron Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...
 
Heavy rains will cause water to pond on roads and in low spots. Fast
running water will quickly fill arroyos and ditches.

&&

LAT...LON 3467 10865 3477 10847 3457 10824 3442 10852
TIME...MOT...LOC 0009Z 326DEG 11KT 3466 10851 

$$

44

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before this special weather statement went out at Aug 2, 4:25 PM MST, 44 minutes earlier.

Area forecast discussion, Aug 2, 4:25 PM MST, 44 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Albuquerque NM
525 PM MDT Mon Aug 2 2021

.AVIATION...
00Z TAF CYCLE
Scattered showers and thunderstorms continue along and west of the
central mountain chain this afternoon and are slowly tracking
southeast. Isolated light showers may drift into the east late this
evening, but the stronger activity will remain across central &
western NM where brief MVFR/IFR cigs/vsbys, heavy rain, gusty winds,
and frequent lightning will be possible. Storm coverage should
gradually diminish after 06Z as thicker mid-level cloud cover moves
into eastern NM. Another round of scattered showers and thunderstorms
are expected Tuesday afternoon with precipitation chances expanding
eastward.

15

&&

.PREV DISCUSSION...344 PM MDT Mon Aug 2 2021...
.SYNOPSIS...
Flash flooding will be the greatest concern through Wednesday as a
rather slow-moving upper level disturbance will traverse the region.
For tonight, the greatest concerns for heavy rainfall will be across
the western and northern mountains and adjacent lowlands. This risk
shifts to northern and northeast New Mexico for Tuesday and Tuesday
night. Rainfall amounts of 1 to 2 inches, locally higher, are likely
with the strongest storms during this time. Wildfire burn scars will
be exceptionally susceptible to flash flooding and debris flows, and
some of the area rivers may see rises downstream from heavy rainfall.
On Wednesday, the disturbance will slowly depart the state, but the
threat for heavy rainfall will persist along and immediately east of
the central mountains. A notably drier and warmer weather pattern is
forecast for the latter portion of the work week as an upper high in
southern Nevada will advance eastward, bringing drier air with it.

&&

.DISCUSSION...
SHORT TERM...(TONIGHT THROUGH TUESDAY NIGHT)...
An upper level wave currently over eastern UT will shift southeast
tonight as an H5 high center strengthens over southern NV. Weak NW
to SE steering flow in this pattern will allow any remnant SHRA/TS
from late this afternoon to drift across the RGV and thru the high
plains of eastern NM tonight. PW values near the 90th percentile w/
warm rain processes and slow storm motions will result in moderate
rainfall from rather nondescript storm cells on radar overnight.

Tuesday is expected to be the next significant flash flood day for
portions of northern and eastern NM as the upper level wave drifts
south into the region. Forcing associated with a 30-40 kt upper jet
diving south into western NM w/ abundant moisture and instability
will lead to widespread SHRA/TS across central and eastern NM thru
Tuesday night. Storms are likely to develop over the northern mts by
late morning then organize into a mesoscale storm structure over
eastern NM w/ widespread heavy rainfall. The latest WPC ERO shows a
rare moderate risk for excessive rainfall across northeast NM into
Tuesday night. The Flash Flood Watch for today has been extended
into Tuesday for the northern high terrain and expanded into the
northeast plains for now. There is still some uncertainty on how far
south and west the heavier precip may develop Tuesday afternoon so
some further expansion is possible. Guyer

LONG TERM...(WEDNESDAY THROUGH MONDAY)...
No significant changes were made to the inherited extended package.
Main challenges during this forecast period will be focused on the
threat for heavy rain and flash flooding on Wednesday, how warm high
temperatures will climb for the late work week period, and will the
deeper monsoonal moisture in northern Mexico migrate into western NM
this weekend.

For Wednesday, upper high remains parked over southern NV/CA but its
ridge axis will begin to rotate from a south-north orientation to a
southwest-northeast component. Meanwhile, the shortwave discussed in
the previous section will slowly depart the northeast corner of the
state by mid-afternoon or early evening. Mid-level forcing should be
present in advance of the feature to support morning/early afternoon
showers and storms, but as the best dynamics work east-southeast, it
appears the best chances for storms by mid/late afternoon may end up
being over the central mtn chain and adjacent ern highlands as the
plains start to gradually clear out. Interestingly, both the GFS and
Canadian appear to send convectively-induced outflows toward the Cont
Divide. As a result, there is relatively low confidence wrt coverage
of storms west of the central mts as there should be a battle ground
zone between drier/stable air and added boundary layer moisture from
outflows.

Upper high to the west will eventually become our enemy as its axis
will pivot into New Mexico on Thurs. This will advect drier into the
area, sending PWATs into the 0.50-0.90 inch range, which will likely
be near to slightly below normal for early August. Storm coverage is
expected to take a significant hit, but enough moisture/instability
should be present to support isolated high-based storms in the high
terrain. With increasing heights and lower chances for storms/clouds,
high temps should climb above normal for most locales.

Not a lot of change to the sensible weather for Friday as the upper
high slides further east, claiming more New Mexico real estate. This
should support a slight uptick in temps with storms focused over the
higher terrain. One notable feature however will be decent moisture
advection over parts of southern AZ on the wrn periphery of the upr
high. This is rather important for the upcoming weekend as the GFS20
tugs this moisture northward with PWATs nearly doubling over the wrn
zones. However; the ECMWF is very reluctant to advect this moisture
substantially northward. This is likely a result of the placement of
the upper high and the depth of the incoming trough in the PacNW. At
this time, have the highest PoPs in the Upper Gila region given its
proximity to the moisture axis. DPorter

&&

.FIRE WEATHER...
An upper wave drifting southeast into the southern Rockies will
combine with deep moisture to produce showers and storms with heavy
rainfall thru Wednesday. The heaviest precip is expected over the
northern mts and northeast NM where localized amounts of 1-2" are
likely each day from the stronger storms. A ridge of high pressure
with drier air will develop over the area with warmer temps and less
coverage of showers and storms Thursday thru Saturday. The upper
high is expected to move east by Sunday and potentially allow for a
more traditional tap of monsoon moisture next week. Guyer

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
Flash Flood Watch from Tuesday afternoon through late Tuesday night
for the following zones... NMZ227>232.

Flash Flood Watch through late tonight for the following zones...
NMZ203-204-206-208.

Flash Flood Watch through late Tuesday night for the following
zones... NMZ210>215.

&&
Hazardous weather outlook, Aug 2, 3:00 AM MST, 14 hours 9 minutes before
Hazardous Weather Outlook
National Weather Service Albuquerque NM
400 AM MDT Mon Aug 2 2021

NMZ201>241-031100-
Northwest Plateau-Chuska Mountains-Far Northwest Highlands-
Northwest Highlands-West Central Plateau-West Central Mountains-
West Central Highlands-Southwest Mountains-
San Francisco River Valley-Tusas Mountains Including Chama-
Jemez Mountains-Glorieta Mesa Including Glorieta Pass-
Northern Sangre de Cristo Mountains-
Southern Sangre de Cristo Mountains-
East Slopes Sangre de Cristo Mountains-Upper Rio Grande Valley-
Espanola Valley-Santa Fe Metro Area-
Middle Rio Grande Valley/Albuquerque Metro Area-
Lower Rio Grande Valley-Sandia/Manzano Mountains Including Edgewood-
Estancia Valley-Central Highlands-South Central Highlands-
Upper Tularosa Valley-South Central Mountains-
Johnson and Bartlett Mesas Including Raton Pass-
Far Northeast Highlands-Northeast Highlands-Union County-
Harding County-Eastern San Miguel County-Guadalupe County-
Quay County-Curry County-Roosevelt County-De Baca County-
Chaves County Plains-Eastern Lincoln County-Southwest Chaves County-
San Agustin Plains and Adjacent Lowlands-
400 AM MDT Mon Aug 2 2021

This hazardous weather outlook is for portions of north and central
New Mexico.

.DAY ONE...Today and Tonight

Scattered to numerous slow-moving thunderstorms are expected this
afternoon and tonight. Locally heavy rainfall will be focused over
the northern and western high terrain. Storm motions will be very
slow and erratic. This may lead to localized areas of flash flooding,
especially over and near recent and older burn scars. Isolated
locations may receive up to 2 inches of rainfall in a short amount of
time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Scattered to numerous thunderstorms are expected Tuesday through
Wednesday from north-central and northeast New Mexico southwest to
central and southwest areas. Storm motions will be slow and rainfall
could become heavy at times, especially over the northeast quarter.
Localized areas of flash flooding can be expected, especially over
and near recent and older burn scars. Isolated locations may receive
up to 2 inches of rainfall.

A break in the monsoon pattern brings drier and warmer conditions
for the second half of the work week. Mostly isolated mountain
storms are expected Thursday and Friday.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report flash flood impacts through the
National Weather Service Albuquerque web site at weather.gov/abq or
by calling 1.888.386.7637. You can also submit storm reports and
photos on our Facebook page or via Twitter using the hashtag nmwx.

41

In the hours before

Special weather statement, Aug 2, 4:09 PM MST, 1 hour before
Special Weather Statement
National Weather Service Albuquerque NM
509 PM MDT Mon Aug 2 2021

NMZ202-205-022345-
West Central Plateau-Chuska Mountains-
509 PM MDT Mon Aug 2 2021

...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL MCKINLEY COUNTY
UNTIL 545 PM MDT...

At 509 PM MDT, Doppler radar was tracking a strong thunderstorm over
Tse Bonito, or 18 miles northwest of Gallup, moving southeast at 15
mph.

Half inch hail and wind gusts up to 50 mph will be possible with this
storm.

Heavy rain will also be possible with this storm.

Locations impacted include...
Tse Bonito, Rock Springs, Twin Lakes, Window Rock and Fort Defiance.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Heavy rains will cause water to pond on roads and in low spots. Fast
running water will quickly fill arroyos and ditches.

&&

LAT...LON 3578 10904 3570 10875 3547 10895 3555 10905
TIME...MOT...LOC 2309Z 301DEG 11KT 3566 10903

44
Special weather statement, Aug 2, 4:34 PM MST, 35 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
534 PM MDT Mon Aug 2 2021

NMZ205-206-030000-
West Central Plateau-West Central Mountains-
534 PM MDT Mon Aug 2 2021

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN CIBOLA COUNTY UNTIL
600 PM MDT...

At 534 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 14 miles north of Fence Lake to 19 miles south
of Zuni Pueblo. Movement was southeast at 15 mph.

Half inch hail and wind gusts up to 50 mph will be possible with
these storms.

Heavy rain will also be possible with these storms.  Hazardous
ponding is expected along Route 36.

Locations impacted include...
Fence Lake.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Heavy rains will cause water to pond on roads and in low spots. Fast
running water will quickly fill arroyos and ditches.

&&

LAT...LON 3467 10836 3459 10891 3485 10902 3492 10855
TIME...MOT...LOC 2334Z 319DEG 11KT 3485 10859 3480 10892

44
Special weather statement, Aug 2, 4:36 PM MST, 33 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
536 PM MDT Mon Aug 2 2021

NMZ206-207-030000-
West Central Highlands-West Central Mountains-
536 PM MDT Mon Aug 2 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN CIBOLA COUNTY UNTIL
600 PM MDT...

At 536 PM MDT, Doppler radar was tracking a strong thunderstorm near
San Fidel, or 10 miles east of Grants, moving southeast at 10 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Heavy rain will also be possible with this storm.

Locations impacted include...
Cubero, McCartys, Skyline-Ganipa, San Fidel, Seama, Acomita, Paraje,
North Acomita Village, Acomita Lake and Encinal.

This includes Interstate 40 between Mile Markers 94 and 108.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Heavy rains will cause water to pond on roads and in low spots. Fast
running water will quickly fill arroyos and ditches.

&&

LAT...LON 3509 10776 3526 10768 3521 10738 3496 10751
TIME...MOT...LOC 2336Z 292DEG 9KT 3515 10765

44
Special weather statement, Aug 2, 5:03 PM MST, 6 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
603 PM MDT Mon Aug 2 2021

NMZ208-030030-
Southwest Mountains-
603 PM MDT Mon Aug 2 2021

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN CATRON COUNTY UNTIL
630 PM MDT...

At 602 PM MDT, Doppler radar was tracking a strong thunderstorm 14
miles northwest of Beaverhead, or 28 miles north of Gila Hot Springs,
moving southeast at 15 mph.

Half inch hail and wind gusts up to 50 mph will be possible with this
storm.

This storm will remain over mainly rural areas of southeastern Catron
County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Heavy rains will cause water to pond on roads and in low spots. Fast
running water will quickly fill arroyos and ditches.

&&

LAT...LON 3360 10838 3372 10821 3354 10797 3337 10822
TIME...MOT...LOC 0002Z 320DEG 12KT 3361 10825

44
Special weather statement, Aug 2, 5:07 PM MST, 2 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
607 PM MDT Mon Aug 2 2021

NMZ206-207-030030-
West Central Highlands-West Central Mountains-
607 PM MDT Mon Aug 2 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN CIBOLA COUNTY UNTIL
630 PM MDT...

At 607 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Cebolletita to near Skyline-Ganipa.
Movement was southeast at 10 mph.

Half inch hail and wind gusts up to 50 mph will be possible with
these storms.

Heavy rain will also be possible with these storms.

Locations impacted include...
Laguna Pueblo, Acoma Pueblo, Cubero, Cebolletita, Skyline-Ganipa, New
Laguna, San Fidel, Seama, Acomita and Paguate.

This includes Interstate 40 between Mile Markers 99 and 117.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Heavy rains will cause water to pond on roads and in low spots. Fast
running water will quickly fill arroyos and ditches.

&&

LAT...LON 3519 10718 3480 10752 3500 10768 3524 10747
TIME...MOT...LOC 0007Z 305DEG 6KT 3519 10745 3500 10762

44
Special weather statement, Aug 2, 5:09 PM MST, 0 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
609 PM MDT Mon Aug 2 2021

NMZ205-206-208-030045-
West Central Plateau-Southwest Mountains-West Central Mountains-
609 PM MDT Mon Aug 2 2021

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL CIBOLA AND NORTH
CENTRAL CATRON COUNTIES UNTIL 645 PM MDT...

At 609 PM MDT, Doppler radar was tracking a strong thunderstorm 9
miles east of Fence Lake, or 34 miles southeast of Zuni Pueblo,
moving southeast at 15 mph.

Half inch hail and wind gusts up to 50 mph will be possible with this
storm.

Heavy rain will also be possible with this storm.

This storm will remain over mainly rural areas of south central
Cibola and north central Catron Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Heavy rains will cause water to pond on roads and in low spots. Fast
running water will quickly fill arroyos and ditches.

&&

LAT...LON 3467 10865 3477 10847 3457 10824 3442 10852
TIME...MOT...LOC 0009Z 326DEG 11KT 3466 10851

44

The office that day

Everything else NWS Albuquerque, NM issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 2, 5:03 PM MSTSpecial Weather StatementABQCatron27 min
Aug 2, 5:07 PM MSTSpecial Weather StatementABQCibola23 min
Aug 2, 5:20 PM MSTFlash Flood WarningABQCibola3 hr
Aug 2, 5:34 PM MSTSpecial Weather StatementABQCibola26 min
Aug 2, 5:39 PM MSTAreal Flood AdvisoryABQLos Alamos, Sandoval3 hr
Aug 2, 5:46 PM MSTSpecial Weather StatementABQValencia29 min
Aug 2, 5:59 PM MSTAreal Flood AdvisoryABQCibola3 hr
Aug 2, 6:28 PM MSTAreal Flood AdvisoryABQCibola3 hr
Aug 3, 11:33 AM MSTAreal Flood AdvisoryABQLos Alamos, Sandoval87 min
Aug 3, 12:01 PM MSTAreal Flood AdvisoryABQSan Miguel119 min
Aug 3, 12:11 PM MSTSpecial Weather StatementABQSanta Fe34 min
Aug 3, 12:36 PM MSTSpecial Weather StatementABQMora24 min
Aug 3, 1:05 PM MSTFlash Flood WarningABQMora115 min
Aug 3, 1:38 PM MSTAreal Flood AdvisoryABQGuadalupe, San Miguel3 hr
Aug 3, 1:47 PM MSTAreal Flood AdvisoryABQLincoln3 hr
Aug 3, 1:54 PM MSTSpecial Weather StatementABQSan Miguel36 min
Aug 3, 2:34 PM MSTAreal Flood AdvisoryABQGuadalupe116 min
Aug 3, 2:43 PM MSTAreal Flood AdvisoryABQColfax2 hr
Aug 3, 2:46 PM MSTSpecial Weather StatementABQValencia29 min
Aug 3, 2:54 PM MSTAreal Flood AdvisoryABQColfax, Union111 min
Aug 3, 3:18 PM MSTSpecial Weather StatementABQGuadalupe27 min
Aug 3, 4:12 PM MSTAreal Flood AdvisoryABQLincoln2 hr
Aug 3, 4:43 PM MSTSpecial Weather StatementABQTorrance17 min

Nearby

Special Weather Statements in New Mexico, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.